Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 74, NWS Charleston, SC

June 2, 2005Allendale County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 2, 2005, 4:14 PM EDT for Allendale County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2005, 4:14 PM EDT (20:14 UTC)
Expired
Jun 2, 2005, 5:00 PM EDT
In force
46 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Allendale County, SC

The radar

The Charleston,SC radar (KCLX), 54 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 942 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
942 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 022014
SVRCHS
SCC005-022100-
/O.NEW.KCHS.SV.W.0074.050602T2014Z-050602T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
414 PM EDT THU JUN 2 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLENDALE COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 500 PM EDT

* AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS.  THIS STORM WAS LOCATED NEAR MARTIN...OR ABOUT 8 MILES WEST
  OF ALLENDALE...MOVING EAST AT 25 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  MARTIN AND MILLETT...
  APPLETON...
  SEIGLING AND ALLENDALE...
  SYCAMORE...
  ULMER...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3308 8157 3293 8149 3301 8114 3311 8121

$$
1 follow-up statement
000 
WWUS52 KCHS 022035
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
434 PM EDT THU JUN 2 2005

SCC005-022100-
/O.CON.KCHS.SV.W.0074.000000T0000Z-050602T2100Z/
ALLENDALE-
434 PM EDT THU JUN 2 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR ALLENDALE COUNTY...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR 
APPLETON...OR ABOUT OVER ALLENDALE...MOVING EAST AT 15 MPH.  NICKEL 
SIZE HAIL AND LARGE BRANCHES WERE REPORTED DOWN NEAR THE TOWN OF 
MARTIN.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3309 8151 3293 8147 3301 8114 3311 8121

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:50 PM EDT, 24 minutes earlier.

Area forecast discussion, Jun 2, 3:50 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
350 PM EDT THU JUN 02 2005

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...VARIOUS OUTFLOW BNDRIES
COMBINED WITH THE SEA BREEZE INTERACTING TO PRODUCE CELL MERGERS
THIS AFTN...SOME OF WHICH HAVE BECOME QUITE STRONG. EXPECT MUCH OF
THE ACTIVITY TO WEAKEN A BIT AFTER LOSS OF DAYTIME HEATING HOWEVER
WILL HAVE TO WATCH CLOSELY FOR STRONG CELL DEVELOPMENT. ADDITIONAL
SHORTWAVE ENERGY EXPECTED TO MOVE THROUGH TONIGHT WITH ANOTHER ROUND
OF CONVECTION EXPECTED. WILL GO WITH GOOD CHANCE POPS FOR TONIGHT.
MIN TEMPS WILL LIKELY NOT DROP BELOW 70 MOST LOCATIONS WITH RAIN AND
CLOUDS AROUND TONIGHT.

FRONTL BNDRY EXPECTED TO REMAIN N OF THE REGION THROUGH FRI HOWEVER
ADDITIONAL SHORTWAVE ENERGY AND CONTINUED WARM AND UNSTABLE AIRMASS
OVER THE REGION WILL LIKELY LEAD TO ANOTHER ROUND OF CONVECTION. THE
AREA IS ON THE SRN FRINGE OF A SLIGHT RISK AREA ON THE DAY 2
CONVECTIVE OUTLOOK FROM SPC. MAIN THREAT WILL AGAIN BE DAMAGING WIND
GUSTS WITH ISOLATED TORNADOES POSSIBLE BUT NOT AS LIKELY. WILL
MAINTAIN GOOD CHANCE POPS AS WILL LIKELY HAVE TO RELY ON OUTFLOW
BNDRIES AND SEA BREEZE AGAIN FOR CONVECTIVE INITIALIZATION. DRY
POCKET AT MID LVLS WILL COTRIBUTE TO INSTABILITY AND WET BULB ZERO
WILL BE A BIT LOWER THAN TODAY WITH HAIL A POSSIBILITY.
&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...ON SAT WITH MORE SUN THAN
PREV DAYS WILL LIKELY SEE ONE OF THE WARMEST DAYS OF PAST WEEK OR
TWO. MAX TEMPS WILL APPROACH 90 AND PERHAPS CLIMB TO AROUND 90 BY
SUN. CONTINUED MID LVL DRY AIR OVER THE AREA ON SAT...HOWEVER MODELS
INDICATE SOME RETURN OF THIS MID LVL MOISTURE ON SUN. LEE TROF TO
LINGER OVER THE AREA FOR THE WEEKEND TO PROVIDE A FOCUS FOR
ACTIVITY. UPPER LVL TROF TO BE REPLACED BY WEAK RIDGING WHICH SHOULD
KEEP COVERAGE DOWN. WILL ONLY HAVE LOW POPS FOR THIS PERIOD. THE GFS
THEN TRIES TO SWING A LOW THROUGH THE REGION OF ALMOST TROPICAL
ORIGINS. VERY SUSPECT OF THIS FEATURE AND WILL TONE DOWN THE
MOISTURE AND KEEP AREA IN WARM TEMPS INTO NEXT WEEK.

MODELS ALSO INDICATE A COLD FRONT MAY APPROACH FROM THE N ON WED AND
MOVE INTO THE AREA ON THU WHICH IS A DAY LATER THAN YDAYS MODELS
INDICATED. WILL HOLD OFF ON ANY NOTICEABLE IMPACT FROM THIS FEATURE
AS WELL WITH A LOT OF UNCERTAINTY AT THIS TIME.

&&

.MARINE...WEAK TROUGH OF LOW PRESSURE WILL APPROACH THE WATERS THIS
EVENING. SHOULD SEE A SLIGHT INCREASE IN WINDS AHEAD OF THIS
FEATURE...BUT EXPECT WINDS REMAIN 15 KT OR LESS. ATLC HIGH PRES
BEGINS TO NOSE INTO THE WATERS FROM THE EAST ON FRI...WITH WINDS 15
KT OR LESS AND SEAS 2 TO 3 FT. GRADIENT TIGHTENS A BIT FRI NIGHT AND
SAT AS HIGH PRES CONTINUES TO BUILD INTO THE COASTAL WATERS...AND
WEAK FRONTAL BOUNDARY PUSHES INTO NORTH CAROLINA. FRIDAY NIGHT
THROUGH SUNDAY NIGHT...EXPECT WINDS TO REMAIN FAIRLY LIGHT (15 KT OR
LESS) WITH SEAS REMAINING IN THE 2 TO 3 FT RANGE COASTAL WATERS...2
TO 4 FT OUTER GA WATERS. RIDGING ALOFT HELPS TO STRENGTHEN SURFACE
HIGH PRESSURE AND WEAKEN FRONTAL BOUNDARY IN THE MID-ATLANTIC STATES
MONDAY THROUGH WEDNESDAY...WITH WINDS 15 KT OR LESS AND WAVES 2 TO 3
FT EXPECTED FOR THE WATERS.

&&

AVIATION...CB IN THE AREA OF BOTH TERMS. BULK OF ACTIVITY IS TRYING
TO MOVE INLAND WITH THE RESULTANT SEA BREEZE AND OUTFLOW BNDRIES.
MAV GUID INDICATING LOW CEILINGS AGAIN FOR TONIGHT. WENT A CAT OR SO
HIGHER THAN THE GUID INDICATED DUE TO WIND AND SHORTWAVE ENERGY
EXPECTED TO KEEP ATMOSPHERE MIXED. A DECENT SHOT AT PRECIP AROUND
THAT TIME AS WELL BUT A BIT EARLY TO PIN DOWN TIMING THUS THE CB
MENTION.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&

18/JRJ
Hazardous weather outlook, Jun 2, 4:40 AM EDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
440 AM EDT THU JUN 02 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-031000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
440 AM EDT THU JUN 02 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY FOR MUCH OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST
GEORGIA. SOME OF THESE STORMS MAY BE SEVERE...WITH THE PRIMARY
HAZARDS BEING DAMAGING WINDS AND ISOLATED TORNADOES. THE ENTIRE
COUNTY WARNING FORECAST AREA IS INCLUDED IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS TODAY. PLEASE REFER TO THE LATEST DAY 1 CONVECTIVE
OUTLOOK ISSUED BY THE STORM PREDICTION CENTER AND THE SEVERE WEATHER
OUTLOOK ISSUED BY THIS OFFICE FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY DUE TO THE
RISK OF SEVERE THUNDERSTORMS.

JPC

In the hours before

Special weather statement, Jun 2, 2:31 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
231 PM EDT THU JUN 2 2005

SCZ044-045-021900-
BERKELEY-DORCHESTER-
231 PM EDT THU JUN 2 2005

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND DORCHESTER
COUNTY THROUGH 300 PM EDT...

AT 231 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER GIVHANS...OR ABOUT 10 MILES WEST OF
SUMMERVILLE...MOVING NORTHEAST AT 10 MPH.

THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
GETTYSVILLE...GIVHANS...SLANDSVILLE...RIDGEVILLE...KNIGHTSVILLE...
JEDBURG...SUMMERVILLE...STALLSVILLE...SANGAREE AND PRINGLETOWN
THROUGH 300 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

MOVE TO A SAFE LOCATION IMMEDIATELY IF STORMS APPROACH.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

33
Special weather statement, Jun 2, 2:51 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
251 PM EDT THU JUN 2 2005

SCZ043>045-049-050-021945-
BERKELEY-CHARLESTON-COASTAL COLLETON-DORCHESTER-INLAND COLLETON-
251 PM EDT THU JUN 2 2005

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY...DORCHESTER
COUNTY...CHARLESTON COUNTY AND COLLETON COUNTY THROUGH 345 PM EDT...

AT 251 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
BROWNSVILLE TO WHITE HALL...OR ALONG A LINE EXTENDING FROM 3 MILES
NORTHWEST OF SUMMERVILLE TO 8 MILES EAST OF YEMASSEE...MOVING
NORTHEAST AT 15 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
WHITE HALL...WALTERBORO...THAYER...ROUND O...RITTER...
RIDGEVILLE...PRINGLETOWN...NORMAN LANDING...NEYLES...COTTAGEVILLE
AND LOTTS CROSSROADS THROUGH 345 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

GET TO A SAFE LOCATION IMMEDIATELY IF STORMS APPROACH.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

33
Local storm report, Jun 2, 3:11 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
311 PM EDT THU JUN 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             CARNES CROSSROAD        33.06N 80.09W
06/02/2005  1.00 INCH        BERKELEY           SC   TRAINED SPOTTER

&&

PY
Local storm report, Jun 2, 3:19 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
319 PM EDT THU JUN 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TSTM WND DMG     6 N GOOSE CREEK         33.07N 80.03W
06/02/2005                   BERKELEY           SC   TRAINED SPOTTER

            ESTIMATED WIND GUSTS OF 65 TO 75 MPH. LARGE BRANCHES
            KNOCKED DOWN.

&&

JRJ
Special weather statement, Jun 2, 3:44 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
344 PM EDT THU JUN 2 2005

GAZ088-SCZ040-022030-
ALLENDALE-SCREVEN-
344 PM EDT THU JUN 2 2005

...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY AND ALLENDALE
COUNTY THROUGH 430 PM EDT...

AT 344 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
16 MILES WEST OF ALLENDALE TO 11 MILES NORTHWEST OF SYLVANIA TO 9
MILES WEST OF SYLVANIA...MOVING EAST AT 10 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND THOMASBORO...
PARKERS...WOODCLIFF...ZEIGLER...AVERILL...LEWIS...HILLTONIA...
BASCOM...MARTIN AND WATERS THROUGH 430 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PY
Local storm report, Jun 2, 4:05 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
405 PM EDT THU JUN 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     FUNNEL CLOUD     2 E GOOSE CREEK         32.98N 80.00W
06/02/2005                   BERKELEY           SC   TRAINED SPOTTER

            REPORTS OF TWO FUNNEL CLOUDS NEAR GOOSE CREEK.

0355 PM     FUNNEL CLOUD     1 S HUGER               33.08N 79.80W
06/02/2005                   BERKELEY           SC   PUBLIC

            A TRUCKER ON ROUTE 41 REPORTS A FUNNEL CLOUD. REPORT
            RELAYED FROM BERKELEY WARNING POINT.

&&

PM

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 3:01 PM EDTSevere Thunderstorm WarningCHSBerkeley59 min
Jun 2, 3:19 PM EDTTornado WarningCHSBerkeley41 min
Jun 2, 3:59 PM EDTSevere Thunderstorm WarningCHSBerkeley46 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.